6 doctors weighed in:

A friend of mine had a lip injection put in 2 years ago.Now there are small lip bumps and discoloration of lips, but no pain. What might be the possible causes?

6 doctors weighed in
Dr. Joseph Eastern
Dermatology
2 doctors agree

In brief: That depends...

...Entirely on what substance was injected.
Medical grade fillers like Restylane (dermal fillers) and juvederm dissolve within 3-6 months. Some of the longer-lasting fillers, e.g. Calcium hydroxylapatite, can cause lumps, which is why they are not supposed to be used in the lips. Ditto liquid silicone, which can cause permanent lumps. Your friend will have to find out what it was from whoever did the injecting.

In brief: That depends...

...Entirely on what substance was injected.
Medical grade fillers like Restylane (dermal fillers) and juvederm dissolve within 3-6 months. Some of the longer-lasting fillers, e.g. Calcium hydroxylapatite, can cause lumps, which is why they are not supposed to be used in the lips. Ditto liquid silicone, which can cause permanent lumps. Your friend will have to find out what it was from whoever did the injecting.
Dr. Joseph Eastern
Dr. Joseph Eastern
Thank
Dr. Otto Placik
Surgery - Plastics

In brief: Need more info

There are at least 20 different products that may be introduced into the lips for the purpose of lip augmentation and the treatment will depend on the product employed.

In brief: Need more info

There are at least 20 different products that may be introduced into the lips for the purpose of lip augmentation and the treatment will depend on the product employed.
Dr. Otto Placik
Dr. Otto Placik
Thank
Dr. Brock Ridenour
Surgery - Plastics

In brief: There are a few

Most products (restylane, perlane, (dermal fillers) juvederm) used to inject the lips are made of natural substances that dissolve over time and are unlikely to persist for two years.
If the lips were injected with caha, pmma or silicone then the bumps could be attributable to residual particles or scar tissue. Other causes of lip bumps include varices, traumatic fibromas, sebaceous glands, & salivary glands.

In brief: There are a few

Most products (restylane, perlane, (dermal fillers) juvederm) used to inject the lips are made of natural substances that dissolve over time and are unlikely to persist for two years.
If the lips were injected with caha, pmma or silicone then the bumps could be attributable to residual particles or scar tissue. Other causes of lip bumps include varices, traumatic fibromas, sebaceous glands, & salivary glands.
Dr. Brock Ridenour
Dr. Brock Ridenour
Thank
Dr. Marc Polecritti
Surgery - Plastics

In brief: What was injected?

Many materials are offered for lip plumping.
Some are safe and some are not. Some are permanent and some are temporary. If the patient has issues 2 years after injection, a permanent injection such as silicone was likely used. There are several methods to improve or resolve the symptoms but it is very important to know what was used in the initial injection.

In brief: What was injected?

Many materials are offered for lip plumping.
Some are safe and some are not. Some are permanent and some are temporary. If the patient has issues 2 years after injection, a permanent injection such as silicone was likely used. There are several methods to improve or resolve the symptoms but it is very important to know what was used in the initial injection.
Dr. Marc Polecritti
Dr. Marc Polecritti
Thank
Get help from a real doctor now
Dr. Christopher Crosby
Board Certified, Dermatology
13 years in practice
93K people helped
Continue
108,000 doctors available
Read more answers from doctors